Killer menstrual cramps—plus other signs you could be deficientBecause magnesium plays a role in so many reactions in the body, being low in the mineral can cause you to feel crummy in a number of ways. Magnesium aids in muscle relaxation and blood flow, so having a deficiency can cause everything from worsened period cramps to tension headaches to muscle fatigue to constipation, says Shields. The mineral also plays a role in blood sugar regulation and has a calming effect on the nervous system, so a deficiency often triggers cravings for sugar and can contribute to anxiety and difficulty sleeping.
How to hit your daily quota via food
While magnesium may not be a cure-all for every one of your aches, pains, and mystery ailments, making a point to hit your daily quota with the right foods helps ensure that your body has what it needs to function optimally. In general, foods that are high in fiber are good sources, says Shields: Think leafy vegetables such as kale, Swiss chard, and seaweed. Other good sources include broccoli, squash, nuts (particularly almonds), seeds, legumes (especially edamame and black beans), and even raw cacao powder. Get a hefty dose of magnesium in this Ultimate Post-Workout Recovery Smoothie Bowl.
Another way to get a dose of magnesium: Soak in a tub with Epsom salts, which are high in magnesium sulfate. Run a hot bath, add a cup of Epsom salts, and soak for 20 to 30 minutes two or three times per week. No tub? Even soaking your feet will do the trick, says Shields.
Should you take a supplement?
“Obtaining nutrients from whole food sources is always preferable, but it can be difficult to get enough magnesium through food alone,” says Shields. “So I do recommend magnesium supplements.” How much? Magnesium supplements are likely safe for most adults when taken in low doses (100-300 mg/day). Shields typically recommends taking magnesium glycinate, as this form is readily absorbed in the gastrointestinal tract, and dividing your intake throughout the day (e.g., 100 mg up to three times a day). If you take magnesium in excess, you might experience loose stools, nausea, or vomiting. Talk to your doctor or a registered dietitian who can assess your diet and other medications, supplements, or herbs you may be taking for potential interactions or adverse effects.